Hospice-Going forward off medication
Nov 20, 2017
I was given a choice go on hospice for comfort for my lungs or taking my HIV medication and deal with the pain in my lungs. Since I thought I was dying. In a short period of time I choose for the comfort and hospice would not pay for my HIV medication. So here I am three almost four years later and symptoms started appearing that's why I'm questioning all this . Very bad nerve damage in both my legs ,bad circulation in my feet and I have the warts on both feet and my mouth is very sore hard to swallow. I'm unsure about starting the medication all over again since I do have end stages of emphysema and on high flow of oxygen 24 hours a day.
Response from Dr. Young
Hello and thanks for posting.
Sorry to hear of your current health challenges.
Palliative and hospice care are critically important (but often neglected) issues in the humanistic care of people living with HIV. It's ironic, because during the worst of the AIDS epidemic, in the days before effective treatment, much of what HIV care providers offered was hospice care.
If you truly have end-stage emphysema, then regardless of your HIV-related medical issues, it's a good thing to be connected to palliative and/or hospice care. It's unfortunate that your hospice (or insurance plan) won't pay for HIV medications, the ones that I work with in Colorado permit the administration of HIV drugs. If anything, one could view HIV medications as a palliative intervention, as not taking them might exacerbate immunosuppression and symptoms related to HIV or AIDS. In some situations (and yours would seemingly be one), patient assistance programs can also provide medications to individuals when insurance plans do not cover them.
If you life expectancy is very limited, then the risks of not resuming antiretroviral treatment need to be balanced against the risks of side effects from the previous medication regimen and risks of drug-drug interactions with any of the hospice treatments you're receiving.
Hope this is helpful and wish you peace. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.